Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 26, 2021El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 26, 2021, 10:10 PM MDT for El Paso County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 10:10 PM MDT (04:10 UTC)
Expired
Aug 26, 2021, 10:45 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Hail
0.00 in
Wind
40

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 13 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS85 KPUB 270410
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1010 PM MDT Thu Aug 26 2021
 
COZ085-086-270445-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
1010 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southeastern El Paso
and northeastern Pueblo Counties through 1045 PM MDT...

At 1009 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Hanover to 8 miles east of
Pinon. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

These storms will remain over mainly rural areas of southeastern El
Paso and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3871 10406 3834 10412 3840 10452 3869 10438
TIME...MOT...LOC 0409Z 266DEG 31KT 3867 10432 3842 10446 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CSS/EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 26, 3:08 PM MDT, 7 hours 2 minutes earlier.

Area forecast discussion, Aug 26, 3:08 PM MDT, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MDT Thu Aug 26 2021

.SHORT TERM...(This evening through Friday)
Issued at 308 PM MDT Thu Aug 26 2021

Current water vapor imagery and upper air analysis is indicating
moderate southwest flow aloft across the region, with a well
pronounced short wave embedded translating through the flow across
eastern Utah and into northwestern Colorado at this time. Regional
radars are indicating scattered showers and thunderstorms across the
mountains, with storms moving east across the high mountain valleys
and out across the immediate adjacent plains at this time. At the
surface, lee troughing is deepening across the southeast plains,
leading to breezy southerly winds across the far southeast plains,
and more west to southwest winds along and west of the I-25 Corridor
at this time. The downslope flow has helped to mix out the low
levels across the plains, with dew points in the 30s to lower 40s
along and west of the I-25 Corridor, save across El Paso County,
where some light showers have developed. Further east, dewpts across
the far southeast plains are in the 40s to lower 50s, with dew pts
in the 30s and 40s across the higher terrain at this time.

Tonight..The moderate southwest flow aloft across the region becomes
more westerly and weakens a tad later tonight and through the day
tomorrow, as the aforementioned short wave continues to translate
across Rockies tonight and into the Northern High Plains tomorrow.
Latest models support scattered showers and storms to continue to
push east across the region through the evening before diminishing
from west to east as uvv from passing wave wanes. Model soundings
continue to support inverted v type profiles, with the latest SPC
meso analysis indicating ML Capes of up to 500 j/kg along with
downdraft capes of 1000-1500 j/kg across the southeast plains at
this time. This all supports the main storm threats of gusty outflow
winds up to 50 mph, though can't rule out a few stronger storms
producing small hail and brief heavy rainfall across the far
southeast plains. With clouds clearing through the early morning
hours, overnight lows should be a tad warmer than last night,
especially across the high mountain valleys.

For tomorrow, latest models continue to indicate some drier air
moving across northern portions of the area, with a few storms
firing across the southern tier of the state and along the Raton
Mesa, where more available moisture is expected to be in place.
Could also see a few stronger pop and drop storms across the far
southeast plains, as latest NAM is indicate SB Capes over 1000 j/kg,
however shear profiles remain weak at this time. With less expected
convection, highs tomorrow will remain well above seasonal levels in
the 90s to around the century mark across the southeast plains,
along with highs in the 70s and 80s expected across the higher
terrain.

.LONG TERM...(Friday night through Thursday)
Issued at 308 PM MDT Thu Aug 26 2021

Friday Night and Saturday:

Some lingering showers and thunderstorms will be possible over the
San Luis Valley, the eastern mountains and the southeastern plains
from Friday night through early Saturday morning due to lasting warm
air advection across the southern portions of the state. There will
be around 1000-1500 J/kg of CAPE over the far southeastern plains,
so a stronger storm is possible. The 0-6km bulk shear values are
only 10-15kts, so the storms will be pulse-y and outflow dominant.
DCAPE values are under 1000 J/kg over that area, so the outflows
aren't expected to be too strong during the night period of Friday.

A surface cyclone develops on Saturday afternoon around La Junta,
which will tighten the moisture gradient across the eastern plains.
On the moist side of the dry line CAPE values are exected to be
around 1000-1500 J/kg. The main lifting mechanisms will be
orographic along the southern mountains and the Raton Mesa
initiating thunderstorms by around 3PM. There will be some subtle
vorticity maxima propagating over the plains which may spark
thunderstorms a little further north on the dryline, near Lamar
around 5PM. 20-25 kts of 0-6km bulk shear is over the moist side of
the dryline. Main hazards under the strongest storms for the
southern mountains and the Raton Mesa will be wind gusts from 40-50
mph and small hail, as well as a low chance for flash flooding over
the Spring Burn Scar. The main hazards under the strongest storms on
the moist side of the dryline (the far eastern plains) will be 1
inch hail and 60 mph winds. Thunderstorms over the eastern plains
should dissipate before midnight, but there is a chance an isolated
shower will remain over Baca County past midnight.

Sunday:

A sharp shortwave will pass over the High Plains on Sunday which
will push a cold front over the plains by Sunday afternoon. On the
leading edge of the frontal boundary there will be enhanced CAPE
values around 1000 J/kg due to low-level moisture pooling and dry
air aloft. When this boundary interacts with the topography, mainly
the eastern mountains, a rogue stronger thunderstorm may develop.
With support from the upper trough located over western Colorado,
some of those storms will be able to move off of the mountains and
form over the eastern plains. The post frontal atmosphere will be
cooler, so CAPE values will be at or under 1000 J/kg, so no strong
thunderstorms are expected, just scattered stratiform rain with
thunderstorms embedded.

Monday through Thursday:

Note this is an area of high uncertainty due to the possibility of a
tropical storm develop over the Gulf of Mexico. Pending on the track
of the storm, there could be upstream implications such as enhanced
ridging.

A dry weather day is expected on Monday as a weak broad shortwave
reaches eastern Kansas by the early afternoon, leaving height rises
over southern Colorado, promoting a stable atmosphere. An
orographically induced thunderstorms may develop over the
Continental Divide, but it would be weak.

By Tuesday, a more defined anticyclone will develop over Colorado,
which will promote isolated to scattered weak thunderstorms over the
Continental Divide as diurnal heating induced thunderstorms will
form from anabatic winds.

A sharp shortwave will advect a tap of Pacific-based moisture
towards the Continental Divide which will support more widespread
showers and thunderstorms on both Wednesday and Thursday. The storms
will primarily remain over the Continental Divide, but may drift off
over the mountain valleys and the I-25 corridor.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 308 PM MDT Thu Aug 26 2021

VFR conditions expected at COS, PUB and ALS through the next 24
hours. A passing upper level disturbance will bring scattered
showers and thunderstorms to the higher terrain this afternoon, with
a few storms moving east across the high mountain valleys through
the southeast plains through the evening hours. There remains a low
confidence of storms moving across the terminals, with gusty outflow
winds the main threats to the terminals if storms do develop. South
to southwest winds of 10-15kts at COS, PUB and ALS through the early
afternoon, becoming more west to northwest by 00Z Friday. Convection
diminishes through the late evening hours, with clearing skies
through the morning hours. Best chances of storms tomorrow will be
across the southern mountains and Raton Mesa, with more diurnal wind
regimes expected at the taf sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...SKELLY
AVIATION...MW
Hazardous weather outlook, Aug 26, 11:44 AM MDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Thu Aug 26 2021

COZ058>089-093>099-271745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Thu Aug 26 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue to develop
across the mountains this afternoon, with storms expected to
move east across the mountain valleys and out across the southeast
plains through the late evening hours. The main thunderstorm risks
will be dangerous cloud to ground lightning and gusty outflow winds
up to 45 mph. A few of the stronger storms may also produce small
hail and gusty winds to near 60 mph, with the highest potential
for this stronger storm development across the Palmer Divide and
areas of the southeast plains along and east of the Highway 50
corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible each day
through the weekend, with the highest chances being over the
mountains. Biggest concerns with those storms would be lightning,
gusty winds and locally heavy rainfall. Precipitation chances wane
slightly on Monday before increasing again starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across northern El Paso County,
and along the Highway 50 corridor.

23/23

In the hours before

Special weather statement, Aug 26, 4:32 PM MDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Thu Aug 26 2021

COZ094-262300-
Eastern Las Animas County CO-
432 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southeastern Las
Animas County through 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Branson, or 32 miles north of Des Moines, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 10378 3726 10380 3747 10364 3762 10332
      3747 10309 3724 10326 3709 10353
TIME...MOT...LOC 2231Z 282DEG 12KT 3721 10368

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CSS/EP
Special weather statement, Aug 26, 9:43 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
943 PM MDT Thu Aug 26 2021

COZ084>086-270415-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
943 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southeastern El Paso
and northwestern Pueblo Counties through 1015 PM MDT...

At 942 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Falcon to 11 miles southwest of Pueblo
Reservoir. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of southeastern El
Paso and northwestern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 10414 3792 10467 3820 10491 3891 10455
TIME...MOT...LOC 0342Z 329DEG 44KT 3891 10453 3813 10488

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSS/EP
Special weather statement, Aug 26, 10:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1010 PM MDT Thu Aug 26 2021

COZ085-086-270445-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
1010 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southeastern El Paso
and northeastern Pueblo Counties through 1045 PM MDT...

At 1009 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Hanover to 8 miles east of
Pinon. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of southeastern El
Paso and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3871 10406 3834 10412 3840 10452 3869 10438
TIME...MOT...LOC 0409Z 266DEG 31KT 3867 10432 3842 10446

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSS/EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:43 PM MDTSpecial Weather StatementPUBEl Paso, Pueblo32 min
Aug 27, 3:42 PM MDTSpecial Weather StatementPUBSaguache48 min
Aug 27, 3:43 PM MDTSpecial Weather StatementPUBBaca47 min
Aug 27, 5:08 PM MDTSpecial Weather StatementPUBBaca37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.